Should pred effect wear off?

I posted about my 'trial' with pred at the weekend and had loads of helpful comments.

Three days in and the effect seems to be wearing off and shoulders and hip pain are creeping into achy zone again.

I am prescribed 30mg but in 6 tablets so I have taken 5 mg every 3/4 hours.

I was so surprised to be given meds that I forgot to ask how to dose them! I wondered if I have done myself a diservice by splitting them?

Do most people take all the pred at once or do you split dose?

Any ideas why I would respond like a miracle in the first 2 days and then find it all returning? Does it mean it is less likely to be PMR? 

Sorry so many questions... bit if a roller coaster

14 Replies

oldestnewest
  • Hi ariel1973,

    Sorry to hear achiness has returned.

    The recommendation is to take the complete dose at one time, usually at breakfast, so you are taking them with food. Some people do split their dose into evening and morning (one third/two thirds) but I've never heard of taking it throughout the day as you describe. I would think that is where the problem lies, you need to take enough Pred to get the inflammation under control, and then keep it under control so that you don't get pain, or at least if you do, it's much reduced.

    I'm sure others will explain more scientifically, but your body normally products the hormones that cause the problems around 4am, so you need to take the Pred (in a large enough dose) to counteract them early morning.

    Suggest you take complete dose in morning for next few days, and hopefully that will resolve problem, and confirm for you whether it is PMR or not.

  • Thank you DorsetLady. That is good to hear. I will do that from tomorrow. I thought it was odd to come back after such a good response.

  • The recommended dosing is all at once in the morning, preferably with food. DL has explained the reasoning so I won't write any more.

    But I will ask - have you gone back to normal activities because you feel better? Whatever many doctors will try to tell you - no you are NOT back to 100% normal once you are on pred. If only!!!!

  • Hi,  DorsetLady is correct, I wake every day at five am, take my full dose because when I originally took one in am and other pm it didn't work. I have a lite snack, piece of toast and jam and I'm fine. Good luck

  • PMRPro, well may be I have done just a little too much.... so, I blitzed the house and prepared the decorating I had been trying to do for 18 months.... I think probably I may have pushed it too far....

    I will take meds in one go tomorrow and try a gentler day.

    Thank you

  • I think the important thing is to realise that PMR is life changing and you will  need to adjust your day and even your diet to cope with it. The pred reduces the pain but that is all, you still have PMR which is very intolerant and will come and bite you if you are not careful. My rheumie gave me the impression that I would take the steroids and within a week I would be running circuits as if nothing had happened. This is absolute tosh.

  • I should say - you've done a lot too much ! As others have said, you need to learn to take things easy. You have a serious illness that needs to be managed.  You have to take the Pred, but also take care of yourself by pacing yourself, not doing too much just because you feel better, and getting plenty of rest. This illness is life-changing, and the sooner you can come to terms with that the easier your life will become. Don't worry - we all do it! But we all get wiser as we get older. Take care. 

  • Ah ha!!!!! I'm really NOT surprised you still hurt!

    Piglette and DL have said it all...

  • Take all tablets as in 30 mgms at the same time. Have you had a blood test ? ESR. I can't image you dr commencing this steroid without having done some tests

  • I had a slight elevation to ESR last year and now it lies just within top of range. Nothing on CRP last year. 

    I have slightly elevated platelets and history of papillodema of optic nerve 12 years ago which was attributed to isolated diastolic hypertension, but it confused the hypertension and opthalmology specialists. I wonder now if could have been temporal arteritis?

    I had severe pain after accident in 2011, seemed to improve with a gentle and flexible job. Then was moved into new job with lots of driving which led to worsening problems with pain in major muscles, variable though.... have persued thyroid explanation, as exhaustion and brain fog last year. 

    I have taken iron for low ferritin and now the iron is too high (? worsened inflammation). The endo seeing me for all that decided to try pred, saying 'if this works, suggests it is PMR'. 

    I am just desperate to feel better and feeling a bit more optimistic now.

  • Is the iron high or the ferritin? Raised ferritin is the same as ESR/CRP - a sign of inflammation. 

    We're all desperate to feel better - but we have our own role to play in managing PMR. It really is very important to manage activities to get the best out of the pred. 

    Have a read of this:

    butyoudontlooksick.com/arti...

  • Just the iron labs. Ferritin could go up further and still be fine. Also the pain predated the iron going high from supplements, so unlikely an indicator of inflammation, for me, I guess.

    I think because I have been hitting a brick wall for so long, being told it was all in my head or I just have to put up etc... just to have a little hope for a week of freedom.... was just too enticing. 

    There is so much that has fallen by the wayside this last 2 years....

  • Ariel 1973, Has it improved with taking your dose all at once?

  •  Yes it has, remarkably on the 30mg in one dose. I have tried to ease back on activities too. I am now on 20mg and from tomorrow will be on 15mg... makibg such a difference :-) thank you

You may also like...